Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Birmingham, AL

March 13, 2005Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 13, 2005, 7:13 PM CST for Blount County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2005, 7:13 PM CST (01:13 UTC)
Expired
Mar 13, 2005, 8:00 PM CST
In force
47 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Blount County, AL

The radar

The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 140115
SVRBMX
ALC009-140200-
/O.NEW.KBMX.SV.W.0064.050314T0113Z-050314T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CST SUN MAR 13 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ONEONTA

* UNTIL 800 PM CST

* AT 713 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL  
  AND DAMAGING WINDS AROUND 60 MPH.   THESE STORMS WERE LOCATED      
  ALONG A LINE EXTENDING FROM 10 MILES WEST   OF BLOUNTSVILLE TO 18  
  MILES SOUTHWEST OF CLEVELAND...OR ALONG A   LINE EXTENDING FROM 6  
  MILES SOUTHEAST OF CULLMAN TO WARRIOR...AND   MOVING EAST AT 55    
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SUMMIT...SUSAN MOORE AND SNEAD.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3422 8651 3388 8685 3382 8650 3410 8633

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:05 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 13, 3:05 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CST SUN MAR 13 2005

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)

MAIN QUESTIONS FOR THIS AFTERNOON AND TONIGHT WILL BE CHANCES FOR
THUNDERSTORMS AND SEVERE POTENTIAL...MAIN THREAT BEING HAIL.  PLENTY OF
INSTABILITY ACROSS THE AREA AND MOISTURE IS INCREASING THIS AFTERNOON.
MAIN FORCING IS COMING FROM HEATING, AND SFC FRONT TO OUR NORTH.  FRONT
WILL SLOWLY MOVE SOUTHWARD THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG THE FRONT AND THEN PUSHING SOUTHWARD THROUGH THE AREA
OVERNIGHT.  LLJ ALSO PICKS UP ACROSS CENTRAL ALABAMA BETWEEN 00Z AND 06Z.
AFTER 06Z JET MAX BEGINS SHIFTING EAST OF CWA AND MOST OF THE FORCING BREAKS
DOWN.   WITH THUNDERSTORMS ALREADY DEVELOPING IN WEST CENTRAL
ALABAMA...WILL HAVE TO ADJUST POPS FROM CATEGORICAL ACROSS THE NORTH
AND CENTRAL TO CHANCE SOUTH.  BEST CHANCE FOR STRONG TO SEVERE STORMS
APPEARS TO BE OVER WEST CENTRAL ALABAMA THIS EVENING.

NEXT PROBLEM IS TEMPERATURES.  ETA IS REALLY SLOW IN BRINGING THIS
FRONT DOWN AND DOESNT PUSH IT THROUGH OUR AREA UNTIL TOMORROW.
MORNING LOWS COULD RANGE FROM 40 IN THE NORTHWEST TO LOW 60S IN
SOUTHEAST.   WILL HAVE TO STAY CLOSE TO GUIDANCE.  MONDAY HIGHS
RANGE FROM THE MID 50S NORTH TO UPPER 60S SOUTH.

.LONG TERM (TUESDAY THROUGH SUNDAY)...
RUN TO RUN CONSISTENCY BETWEEN MEDIUM RANGE MODELS HAS A LOT TO BE
DESIRED...BUT SOLUTIONS AMONG THE GROUP ARE NOTHING WE HAVE NOT SEEN
OVER THE PAST SEVERAL DAYS. SPLIT FLOW PATTERN AND LONG WAVE TROUGH
OVER THE INTER-MOUNTAIN WEST WILL PLAY HAVOC WITH TIMING AND
STRENGTH OF EJECTING SHORT WAVE TROUGHS COMING OUT OF THE WEST.
ECMWF AND GFS DIVERGE THURSDAY/FRIDAY ON PROGRESSION/DAMPENING OF
SAID LONG WAVE TROUGH AS IT MOVES ACROSS THE SOUTHEASTERN US AND
TRANSITIONS BACK TO ZONAL FLOW. WILL GENERALLY ACCEPT HPC SOLUTION OF
SURFACE FRONTAL POSITIONS DAY 3 THROUGH 7. MODELS HAVE ADVERTISED
TRIPLE POINT COMING ACROSS ALABAMA FOR THE LAST SEVERAL RUNS...BUT
HOW FAR NORTH INTO OUR CWA WAS THE QUESTION. ALREADY HAVE COMPLEX
SYSTEM MOVING INTO OUR SOUTHERN CWA WITH MENTION OF THUNDER TUESDAY
NIGHT AND WEDNESDAY. THE HEAVIEST RAIN AMOUNTS WILL BE NEAR THE
SURFACE LOW TRACK AND AFFECTING THE SOUTHEAST HALF OF THE AREA WITH
PRECIP WATER VALUES APPROACHING 1.5 INCHES. GFS HAS ALSO SPEEDED UP
THE ARRIVAL OF THIS SYSTEM THE LAST FEW RUNS AND WILL ADJUST RAIN
TIMING INTO EARLIER PERIODS. GFS ENSEMBLE NUMBERS HAVE COME UP QUITE
A BIT FOR THE TUESDAY/WEDNESDAY TIME FRAME SO WILL INCREASE RAIN
CHANCES AREAWIDE TUESDAY/TUESDAY NIGHT. WILL ALSO INCREASE RAIN
CHANCES WEDNESDAY MAINLY EAST AND DECREASE IT A BIT WEST DUE TO
UNCERTAINTY AND TIMING. WIND GRIDS NEED ADJUSTING IN THIS TIME FRAME
TOO. WILL REMOVE POPS FROM THURSDAY EXCEPT FAR SOUTH WHERE
UNCERTAINTY EXIST ON HOW FAR AND FAST THE FRONT PUSHES SOUTH. WILL
KEEP THE REMAINDER OF THE EXTENDED DRY AT THIS TIME. ENSEMBLE GFS MOS
STILL HAS HIGH DEVIATIONS TUESDAY THROUGH THURSDAY FOR TEMPERATURES
AND WILL LEAN SLIGHTLY BELOW ENSEMBLE AVERAGES DUE TO CLOUDS AND RAIN
THIS SEGMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     48  56  40  55 /  90  20  10  60
ANNISTON    48  57  41  56 /  90  20  10  60
BIRMINGHAM  48  57  38  57 /  90  20  10  70
TUSCALOOSA  48  58  39  57 /  90  20  10  70
CALERA      48  58  40  58 /  90  20  10  70
AUBURN      55  66  51  61 /  50  40  20  70
MONTGOMERY  55  65  50  61 /  50  40  20  70
TROY        58  67  51  62 /  40  50  30  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/75
Hazardous weather outlook, Mar 13, 3:23 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CST SUN MAR 13 2005

ALZ011>015-017>050-141330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
323 PM CST SUN MAR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A STRONG COLD FRONT WILL VERY SLOWLY MOVE SOUTHWARD THROUGH
NORTHWEST ALABAMA THIS EVENING. A VERY UNSTABLE AIRMASS WAS LOCATED
SOUTH OF THE COLD FRONT AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THROUGH THIS EVENING. MOISTURE IS FAIRLY LIMITED...BUT THERE IS
ENOUGH TO PRODUCE STORMS. THE MAIN THREAT WITH THESE THUNDERSTORMS
WILL BE LARGE HAIL AND ISOLATED WIND DAMAGE. THE STORMS WILL BE
WEAKENING BY MID EVENING.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH THIS EVENING ESPECIALLY ACROSS WEST CENTRAL
ALABAMA.

In the hours before

Special weather statement, Mar 13, 6:19 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CST SUN MAR 13 2005

ALZ013-140100-
FAYETTE-
619 PM CST SUN MAR 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 700
PM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 617 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM FAYETTE TO 15 MILES SOUTHWEST OF
FAYETTE...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
FAYETTE...STUDDARDS CROSSROADS AND BERRY THROUGH 700 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 13, 6:48 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CST SUN MAR 13 2005

ALZ018-140115-
ETOWAH-
648 PM CST SUN MAR 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 715 PM
CST...

AT 644 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES WEST OF RIDGEVILLE...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RIDGEVILLE...
ATTALLA...GADSDEN...REECE CITY AND KEENER THROUGH 715 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Mar 13, 6:56 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CST SUN MAR 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             ALICEVILLE              33.13N 88.16W
03/13/2005  0.75 INCH        PICKENS            AL   LAW ENFORCEMENT

            PENNY SIZE HAIL COVERING THE GROUND.

0635 PM     TSTM WND DMG     ALICEVILLE              33.13N 88.16W
03/13/2005                   PICKENS            AL   BROADCAST MEDIA

            TREES AND POWER LINES DOWN NEAR ALICEVILLE.

&&

JSS
Special weather statement, Mar 13, 6:57 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CST SUN MAR 13 2005

ALZ015-140130-
WALKER-
657 PM CST SUN MAR 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 730 PM
CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 653 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PARRISH...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PARRISH...JASPER...
GOODSPRINGS...CORDOVA...DORA AND SIPSEY THROUGH 730 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Mar 13, 7:09 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CST SUN MAR 13 2005

ALZ017-140200-
BLOUNT-
709 PM CST SUN MAR 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 800 PM
CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 706 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 13 MILES WEST OF BLOUNTSVILLE TO SMOKE
RISE...MOVING EAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SMOKE
RISE...HAYDEN...COUNTY LINE...NECTAR...LOCUST FORK...BLOUNTSVILLE...
SUMMIT AND ROSA THROUGH 800 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Mar 13, 7:12 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
712 PM CST SUN MAR 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             FOSTERS                 33.09N 87.62W
03/13/2005  1.75 INCH        TUSCALOOSA         AL   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED IN FOSTERS.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:24 PM CSTSevere Thunderstorm WarningBMXWinston36 min
Mar 13, 6:34 PM CSTSevere Thunderstorm WarningBMXGreene41 min
Mar 13, 6:47 PM CSTSevere Thunderstorm WarningBMXTuscaloosa61 min
Mar 13, 7:05 PM CSTSevere Thunderstorm WarningBMXHale44 min
Mar 13, 7:14 PM CSTTornado WarningBMXPickens, Sumter31 min
Mar 13, 7:19 PM CSTTornado WarningBMXBlount41 min
Mar 13, 7:32 PM CSTSevere Thunderstorm WarningBMXJefferson28 min
Mar 13, 7:35 PM CSTTornado WarningBMXGreene40 min
Mar 13, 7:36 PM CSTTornado WarningBMXSt. Clair39 min
Mar 13, 7:38 PM CSTSevere Thunderstorm WarningBMXBibb67 min
Mar 13, 7:54 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens36 min
Mar 13, 8:03 PM CSTSevere Thunderstorm WarningBMXHale43 min
Mar 13, 8:07 PM CSTTornado WarningBMXCalhoun41 min
Mar 13, 8:40 PM CSTTornado WarningBMXCleburne35 min
Mar 13, 8:56 PM CSTSevere Thunderstorm WarningBMXSumter49 min
Mar 13, 9:34 PM CSTSevere Thunderstorm WarningBMXHale26 min
Mar 13, 10:14 PM CSTTornado WarningBMXPickens31 min
Mar 13, 10:32 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.